Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


cd 4 course
May 8, 2009

dr.bob,

i got a cd 4 count a year ago, it read 49% cd4 and cd4 1564, now a year later it reads 48% and cd4 1086, i believe with cd 4 count being so high is the reason why i am still hiv viral undectable. losing about 500 cd4 in a year is that bad. also losing 1% is that bad or normal? thanks

Response from Dr. Frascino

Hello,

Are you HIV positive? I'll assume you are since this is an HIV information Web site.

Are you on antiretroviral medication? If so, they are working well both immunologically (keeping your CD4 cells high) and virologically (keeping your viral load undetectable). If you are not taking antiretroviral medication and are confirmed to be HIV positive and have a persistent undetectable HIV plasma viral load, you would qualify as an "elite controller." That is an HIV-infected person who can control HIV replication without anti-HIV medications.

As for your specific question, a drop of 500 CD4 cells (or decline from 49% to 48% in CD4%) is considered normal variation in your current range. In other words even with a drop of 500 cells you are still in the "normal range" for CD4 cells. It type of variation, up or down, within the normal range is not a bad prognostic sign. CD4 counts can bounce up and down for a wide variety of reasons other than HIV. You'll need to monitor your counts over a period of time and look for trends. Right now you appear to be doing extremely well.

Be well. Stay well.

Dr. Bob



Previous
Overly worred healthcare worker?
Next
Edward Green Harvard AIDS Project Right or Wrong?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement